Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 3, NWS Binghamton, NY

March 31, 20237 counties in Pennsylvania; 7 counties in New York

NWS Binghamton, NY issued this wind advisory at Mar 31, 2023, 3:08 PM EDT for 7 counties in Pennsylvania; 7 counties in New York. It took effect at Apr 1, 2023, 8:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 3:08 PM EDT (19:08 UTC)
In effect from
Apr 1, 2023, 8:00 AM EDT
Expired
Apr 2, 2023, 2:00 AM EDT
In force
18 hr
Issued by
NWS Binghamton, NY

Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 36 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS71 KBGM 311908
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
308 PM EDT Fri Mar 31 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-011915-
/O.NEW.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
308 PM EDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...West-southwest winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...From 8 AM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest winds are expected Saturday
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
932 
WWUS71 KBGM 010131
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
931 PM EDT Fri Mar 31 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020145-
/O.CON.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
931 PM EDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO 2 AM EDT
SUNDAY...

* WHAT...West-southwest winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...From 8 AM Saturday to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected Saturday
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
166 
WWUS71 KBGM 010711
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
311 AM EDT Sat Apr 1 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600-
/O.CON.KBGM.WI.Y.0003.230401T1200Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
311 AM EDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 2 AM
EDT SUNDAY...

* WHAT...West-southwest winds 20 to 30 mph with gusts of 45 to 50 
  mph expected.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...From 8 AM this morning to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected Saturday 
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
503 
WWUS71 KBGM 011507
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1107 AM EDT Sat Apr 1 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
1107 AM EDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West-southwest winds 20 to 30 mph with gusts of 45 to 
  50 mph expected.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...From 8 AM this morning to 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected this
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
434 
WWUS71 KBGM 011919
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
319 PM EDT Sat Apr 1 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
319 PM EDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts of 45 to 50 mph 
  expected.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected late this
  afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
788 
WWUS71 KBGM 012259
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
659 PM EDT Sat Apr 1 2023

NYZ015-016-022>025-055-PAZ038>040-043-044-047-048-072-020600-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-230402T0600Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
Including the cities of Penn Yan, Seneca Falls, Corning, Hornell,
Watkins Glen, Elmira, Ithaca, Owego, Waverly, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, 
Hazleton, Wilkes-Barre, Milford, and Honesdale
659 PM EDT Sat Apr 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...In New York, Yates, Seneca, Steuben, Schuyler, 
  Chemung, Tompkins and Tioga counties. In Pennsylvania, 
  Bradford, Susquehanna, Northern Wayne, Wyoming, Lackawanna, 
  Luzerne, Pike and Southern Wayne counties.

* WHEN...Until 2 AM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase this evening before
  tapering off later tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:02 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 31, 2:02 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
202 PM EDT Fri Mar 31 2023

.SYNOPSIS...
A low pressure system tracks through the Great Lakes today
through Saturday with widespread rain. This system will also
produce strong winds Saturday and Saturday night. Thunderstorms
with strong damaging winds are possible Saturday afternoon and
evening. Sunday will be cool and dry as high pressure builds in.

&&

.NEAR TERM /THROUGH SATURDAY/...

1015 am update...

Clouds are overspreading the area this morning, but any showers
will remain light and just across the northern Finger Lakes or
Syracuse area through 1 PM. Then, the next round of rain arrives
and overspreads the whole area during the afternoon and evening
hours. There will be some lulls in the shower activity later
this evening and the first portion of tonight. Then, the next
round of steady showers and scattered t'storms moves into the
area late tonight into early Saturday morning. The main change
with this update was to better define the dry slot moving
through the area Saturday mid-morning to early/mid afternoon.
During this time period, current indications are the clouds will
break of partly to mostly sunny skies, and there will be a
breezy southwest wind at 15-25 mph with gusts 30-40 mph. Strong
warm air advection will allow temperatures to surge into the
mid-60s to lower 70s areawide. Surface dew points actually begin
to drop out ahead of the cold front as some mixing of drier air
aloft occurs; dew points fall back into the 40-45 range. Then,
the forecast remains on track with a line of showers and
thunderstorms still expected between about 2-8 PM Saturday; some
of which could be severe with strong, damaging winds.

550 am update...
Adjusted temperatures down again. It should start to rebound now
as clouds have come in and winds are shifting to the south and
increasing.

4 am update...

High clouds are moving east into the area as the strong
southwest flow brings in warm moist air. Precipitation comes in
today with a warm front. The trend continues to delay it a
little more. There is a slight chance of rain and snow showers
this morning in the Finger Lakes but the better chances will be
this afternoon as rain pushes east. The only area with a chance
of a little accumulating snow will be northern Oneida County
midday. Temperatures there will be in the mid 30s then but warm
to around 40 as the column saturates and warms. Rainfall ranges
from half an inch in Oneida County to a tenth of an inch in
NEPA. High temperatures will be from the 40s in Oneida County to
the low and mid 50s for the central southern tier of CNY and in
NEPA. South winds will increase to 10 to 20 mph with higher
gusts.

The warm front lifts through late today and this evening leaving
the area with isolated to scattered rain showers this evening.
For the overnight steadier showers move in with an occluded
front. Elevated instability could create some thunderstorms. The
main show is with a stacked low that at this time will be over
Lake Huron. Heavier rain of more than a half inch will be north
of the NYS thruway due to better forcing. The rest of the area
will get another quarter to half inch of rain. Lows will be in
the 40s with continued breezy conditions.

Saturday morning will be mostly sunny in the dry slot before
a strong cold front moves through in the afternoon. The first
surface low moves northeast away from us but another forms under
the upper level trough. This low moves across upstate NY. Strong
southwest winds will be ahead of this cold front pushing
temperatures into the 60s and even some low 70s. This will
create strong low level instability ahead of the quick moving
front. Thunderstorms will form along the front and could be
severe due to damaging winds. Strong winds aloft could be mixed
down. SPC put most of the area in a slight risk for severe
thunderstorms. Shear is very good with some but low instability.
Temperatures will quickly drop 20 degrees into the 40s behind
the front.

In addition to all this the rivers will need to be watched.
Flows are high now. With any remaining snow melting combined
with an inch of rain over the headwaters of the north branch
Susquehanna and upper Delaware Rivers flows will increase to
three quarter bankfull. A few headwater points could get to
within 2 feet of flood stage (bankfull). Flooding is not
expected at this time. Flash flooding is not expected due to the
duration of this rain event and in coming in 3 pieces; this
afternoon, late tonight, and Saturday afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
325 AM Update...

Strong cold air advection will push in behind exiting cold
front Saturday night. Strong northwest winds will continue
overnight and into Sunday morning. The CAA and NW flow will
produce lake-enhanced showers, changing to snow showers by
midnight across Central NY. Some light accumulations will be
possible, mainly over the eastern Finger Lakes region into NW
Cortland and NE Tompkins counties.

High pressure builds into the region on Sunday, but conditions
will be cool with blustery NW winds through at least the first
half of the day. However, with ridging building in, skies will
clear and sunny conditions will help temperatures moderate some
by late afternoon, but still looking at below normal highs for
the day. By Sunday night, isentropic lift ahead of a warm front
will start to spread high clouds back into the region. This will
make for temperatures to hit their low point around or just
afternoon midnight on Monday and then slowly warm through Monday
morning, but lows will still be cool in the 20s to low 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
330 AM Update...

Warm advection expected on Monday with isolated to scattered
showers developing in the afternoon along a warm front. Another
cold front (much weaker than this weekend) will push across the
area late Monday afternoon into Monday night, as weak low
pressure moves across central Quebec. This front will bring more
widespread showers through Tuesday morning.

The pattern will remain active through the week, with another
strong lake cutter system bringing increased chances for rain
again Wednesday through Thursday. There is still some timing
differences with this system, so stuck close to NBM solution for
now, which brings the highest rain chances on Wednesday and then
decreased chances Wednesday night into Thursday morning.

Temperatures will be warm through the week, but expect cooler
conditions to return behind the cold front Thursday into Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
2 PM Update

Still VFR at the moment, except at ELM where the rain is already
developing. Quick changes come in between 18-19z with rain
overspreading the region. All CNY sites fall to MVFR vsbys and
cigs within an hour of the rain start time. RME may fall at
times to IFR 21 to 01z. Rain pulls out for most around 00z but
leaves the MVFR cigs as vsbys improve to VFR.

AVP looks to stay VFR through 02z. Showers move in from 19z to
23z lowering cigs and vsbys to just above MVFR.

At all sites around 06-08z another round of moderate to briefly
heavy showers moves in and remains until 12-13z Saturday. Vsbys
fall to MVFR and cigs go IFR at all but SYR. There is a slight
chance for a thunderstorm in this time period as well; but not
enough confidence to include in the tafs.

This afternoon south winds of 10 to 15 kts with gusts to 20
kts. This evening and tonight south to southwest winds at 10
kts with gusts at SYR/BGM up to 20 kts. Southwest winds increase
Saturday morning and early afternoon, mainly 15 to 25 kts.

Low level wind shear will start around 00z with southwest winds
at 2k ft at 40-45 kts through 12z Saturday.

Outlook...

Saturday afternoon and evening..Restrictions possible in rain
showers and thunderstorms.

Saturday night...Restrictions possible in rain changing to snow
showers.

Sunday through Sunday night...VFR.

Monday...Mainly VFR expected.

Tuesday and Wednesday...Occasional restrictions in rain showers
possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...MJM/TAC
SHORT TERM...MPK
LONG TERM...MPK/MPH
AVIATION...MJM/TAC
Hazardous weather outlook, Mar 31, 3:09 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
309 AM EDT Fri Mar 31 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
309 AM EDT Fri Mar 31 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms will be possible Saturday afternoon into
Saturday evening producing damaging winds. Also, expect strong winds
even outside of thunderstorms on Saturday, with gusts of 35 to 45
mph possible. Stay tuned for further forecast updates ahead of this
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

Nearby

Wind Advisories in Pennsylvania, 2023Wind Advisories in New York, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.